I have mentioned before that I have a condition called Multiple Sclerosis, a neurological disorder which causes upsets in the body’s nervous system. Currently I am on a course of treatment which requires me to undergo chemotherapy- an infusion every few months.

I recently spent a day at the hospital for this treatment.

My room-mate was a lady a few years younger than myself. She had been diagnosed for cancer- breast cancer- a couple of months earlier. She was just starting her treatment of chemotherapy. That day she had come for her first infusion.

She was obviously still getting used to her diagnosis. She was undecided about whether to see another specialist doctor or not. She was weighing the comparative merits of the treatment options available. She was apprehensive about the side-effects of the chemo. And she was worried how her young children would cope with her illness.

In the afternoon an acquaintance came to visit her. He had been diagnosed with cancer five/six years earlier, he told her, and after a course of chemotherapy, had been cured.

He said that she had nothing to worry about. “Chinta nahi karna… Don’t worry…. Kuch nahi hoga…….”

And then he started to relate his own experiences.

He had experienced a lot of nausea after every infusion, he said. For days afterwards. He had tried various home remedies, but they did not work. The doctor gave him tablets to take, but it was no use. They had absolutely no effect. He could eat nothing.

But still,  “Chinta nahi karna…. Don’t worry…. Kuch nahi hoga…….”

After chemo, your WBC (white blood cells) count goes down drastically, he told her, so the body starts to manufacture WBCs at top speed. These are manufactured in the bone marrow. So a patient’s bones hurt a great deal after an infusion of chemo.

His had hurt so much that he could not sleep one whole night. As soon as it was dawn, he had called up the doctor. But the doctor could not prescribe strong pain-killers.

“You just have to bear the excruciating pain” he said, shaking his head.

But still, “Chinta nahi karna…. Don’t worry……Kuch nahi hoga…….”

The gentleman continued to relate some more extreme side-effects that chemotherapy had caused in his case. He described the side-effects in detail, and also explained the cause of each!

As he went on talking, I could see that my room-mate was becoming more and more alarmed.

Could not the gentleman recounting his experiences see this? What purpose could such ‘commiseration’ serve?

Since he had himself been ill with a diagnosis of cancer, I thought that he should have understood how she would feel.

Instead of being reassured, she was getting more frightened, anticipating that she would have to face all these side-effects of the chemo.

After her visitor left, my room-mate was quiet for a while. He had given her a lot to think about!

As I left the hospital in the evening, I noticed a poster announcing that this month was Breast Cancer Awareness Month.

Numerous organisations, as well as individuals, are participating in initiatives to raise awareness about this disease that affects so many.  Awareness about prevention, detection and treatments is indeed necessary.

I would suggest that awareness about how to interact with patients is also desirable. And to learn the better way to interact with patients is not really difficult- we just need to have a little empathy.